Indiana, 2012Drought in Indiana, October 1 to 9, 2012
October 1 to 9, 2012 · NWS IND · 13 events in 13 counties and zones
October 2012 was a rather wet month for much of Indiana. Monthly precipitation totals ranged from 2 to nearly 8 inches with many areas receiving between 3 and 6 inches.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
October 2012 was a rather wet month for much of Indiana. Monthly precipitation totals ranged from 2 to nearly 8 inches with many areas receiving between 3 and 6 inches. South-central and southeast Indiana, near the Ohio River, were the driest areas.
The remaining area of Severe (D2) drought conditions across southern Indiana showed an improvement by the 9th of October and was not present in the state. By the end of the month, less than 10% of Indiana remained in moderate drought according to the U.S. Drought Monitor. At the end of the month, stream flow was at or above seasonal levels in all of central and southern Indiana. Local area reservoirs were near or at capacity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 30, 11:40 PM EST, 20 minutes earlier.
Area forecast discussion, Sep 30, 11:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 AM EDT MON OCT 1 2012
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 310 PM EDT SUN SEP 30 2012
AS ONE UPPER LOW OVER THE EASTERN GREAT LAKES PULLS AWAY TO THE
NORTHEAST...ANOTHER SYSTEM OVER THE CENTRAL GULF COAST WILL
GRADUALLY PULL NORTHWARD INTO THE AREA...ALLOWING CLOUD COVER AND
SHOWERS TO OVERSPREAD THE AREA BEGINNING TOMORROW AND LIKELY
CONTINUING THROUGH WEDNESDAY. AFTER A DAMP AND SOMEWHAT COOL START
TO THE WEEK...LATE WEEK WILL SEE AN INTENSIFYING SYSTEM MOVING
THROUGH THE UPPER GREAT LAKES AND DRAGGING A SHARP COLD FRONT
THROUGH THE AREA THURSDAY NIGHT INTO EARLY FRIDAY...WITH
ADDITIONAL SHOWERS AND THUNDERSTORMS POSSIBLE.
&&
.NEAR TERM /REST OF TONIGHT/...
ISSUED AT 1015 PM EDT SUN SEP 30 2012
MAIN CHANGES WILL BE TO INCREASE SKY COVER AND TEMPERATURES A LITTLE
OVERNIGHT. SATELLITE INDICATE A THICK LAYER OF HIGH CLOUDS HAVE
SPREAD NORTH ACROSS MOST OF OUR REGION. THIS SHOULD LIMIT
RADIATIONAL COOLING AND HAVE RAISED TEMPERATURES SLIGHTLY.
OTHERWISE...REST OF FORECAST SEEMS OK.
RADAR INDICATES RAIN WAS JUST SOUTH OF THE TENNESSEE KENTUCKY
BORDER. SOME MODELS HAVE IT CLOSE TO OUR FAR SOUTHERN CWA BY 12Z.
WITH LOTS OF DRY AIR STILL IN PLACE AT LOWER LEVELS...I AM STILL
DOUBTFUL ANY PRECIP WILL REACH OUR AREA OVERNIGHT.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
ISSUED AT 310 PM EDT SUN SEP 30 2012
GUIDANCE EXHIBITS SOME DISAGREEMENT ON TIMING AND PLACEMENT OF THE
UPPER AND SURFACE LOWS PUSHING NORTHWARD THROUGH THE REGION OUT OF
THE CENTRAL GULF STATES...BUT THESE DIFFERENCES ARE RELATIVELY
MINOR IN THE OVERALL SCHEME OF THINGS...AS THERE IS LARGER SCALE
AGREEMENT ON AMPLE OPPORTUNITY FOR PRECIPITATION FROM TOMORROW
THROUGH WEDNESDAY...WITH THE HIGHEST POPS CENTERED ON MONDAY NIGHT
AND TUESDAY.
MOST GUIDANCE KEEPS THE BETTER DYNAMICS OUT OF THE AREA FOR MUCH
OF THE TIME...AND THUS DO NOT HAVE MUCH CONFIDENCE IN THUNDER
CHANCES FOR THE MOMENT. WILL HAVE TO MONITOR THIS CLOSELY AS SMALL
SHIFTS OR A CONTINUED WESTWARD TREND WITH THE SYSTEM COULD BRING
THE STRONGER FORCING INTO THE AREA AND NECESSITATE THUNDERSTORMS
BEING ADDED TO THE FORECAST. RIGHT NOW HOWEVER...MODEL SOUNDINGS
INDICATE MINIMAL TO NO AVAILABLE INSTABILITY.
ON TEMPS...STUCK CLOSE TO WETBULB TEMPS MOST OF THE PERIOD WITH
PERIODS OF RAINFALL OCCURRING AND AMPLE CLOUD COVER. THIS RESULTS
IN A RELATIVELY SMALL DIURNAL RANGE...AS WOULD BE EXPECTED IN A
DAMP REGIME.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ISSUED AT 310 PM EDT SUN SEP 30 2012
UPPER LOW FINALLY PULLS AWAY FROM THE REGION INTO THE EASTERN GREAT
LAKES WEDNESDAY EVENING...TAKING RAIN AND CLOUD COVER ALONG WITH
IT. RIDGING ALOFT AND SURFACE HIGH PRESSURE WILL EXPAND INTO THE
OHIO VALLEY FOR WEDNESDAY NIGHT AND THURSDAY BRINGING DRY WEATHER
AND WARM TEMPERATURES AS SOUTHWEST FLOW DEVELOPS ON THE BACK SIDE
OF THE HIGH. HIGHS ON THURSDAY IN THE MID AND UPPER 70S ARE
ANTICIPATED. FOCUS THEN SHIFTS TO A STRONG UPPER LOW DIVING OUT OF
THE CANADIAN PRAIRIES AND INTO THE UPPER MISSISSIPPI VALLEY
THURSDAY NIGHT. SURFACE LOW PRESSURE WILL INTENSIFY ACROSS THE
WESTERN GREAT LAKES WITH A SHARP COLD FRONT MOVING INTO THE REGION
THURSDAY NIGHT. HAVE TRENDED TOWARDS THE MORE AMPLIFIED AND
SUBSEQUENTLY SLOWER SOLUTION PRESENTED BY THE OP GFS AND GGEM WITH
A FRONTAL PASSAGE ACROSS CENTRAL INDIANA EARLY FRIDAY MORNING.
POTENTIAL FOR SCATTERED CONVECTION TO ACCOMPANY THE FRONT BUT
OVERNIGHT TIMING MAY SERVE TO LIMIT AVAILABLE INSTABILITY. WILL
CONTINUE WITH CHANCE POPS FOR THURSDAY NIGHT AND EARLY FRIDAY.
EXTENDED MODEL GUIDANCE VARIES WIDELY BEYOND THE FRONTAL PASSAGE
EARLY FRIDAY WITH THE ECMWF TRANSITIONING TO SOUTHWEST FLOW ALOFT
WHILE THE OP GFS AND GGEM BOTH MAINTAIN A DEEPER TROUGH AND MORE
AMPLIFIED UPPER LEVEL PATTERN ACROSS THE EASTERN HALF OF THE
COUNTRY. ONCE AGAIN...PREFER THE OP GFS/GGEM SOLUTION WHICH IS
SUGGESTIVE OF A MUCH COOLER AND DRIER PATTERN SETTING UP FOR NEXT
WEEKEND AS 850MB TEMPS CRASH IN WAKE OF THE FRONTAL PASSAGE EARLY
FRIDAY. WILL CARRY A DRY FORECAST THROUGH THE WEEKEND AND WITH 850MB
TEMPS POTENTIALLY GOING BELOW ZERO...HIGHS MAY STAY ONLY IN THE MID
AND UPPER 50S FOR MUCH OF THE AREA BOTH SATURDAY AND SUNDAY. CHILLY
NIGHTS AS WELL WITH LOWS NEXT WEEKEND IN THE 30S.
&&
.AVIATION /DISCUSSION FOR THE 010600Z TAFS/...
ISSUED AT 1240 AM EDT MON OCT 1 2012
CEILINGS ABOVE 050 AND UNRESTRICTED VISIBILITY EXPECTED AT THE TAF
SITES THROUGH 011800Z. MODEL DATA SUGGEST AREAS OF LIGHT RAIN MAY
BEGIN AFFECTING THE TAF SITES FROM THE SOUTH AFTER 011800Z.
SURFACE WINDS MAY APPROACH 15 KTS FROM 060-090 DEGREES TOWARDS
MIDDAY ON MONDAY...ESPECIALLY AT KBMG/KHUF/KIND.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...NIELD
NEAR TERM...JH
SHORT TERM...NIELD
LONG TERM....RYAN
AVIATION...JAS
Hazardous weather outlook, Sep 30, 2:51 PM EST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
351 PM EDT SUN SEP 30 2012
INZ021-028>031-035>049-051>057-060>065-067>072-011000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
351 PM EDT SUN SEP 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HAZARDS: NONE.
TIMING: NONE.
DISCUSSION: THERE WILL BE INCREASING CLOUDS TONIGHT AS LOW
PRESSURE OVER THE LOWER MISSISSIPPI VALLEY DRIFTS TO THE NORTHEAST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OUTLOOK: SHOWERS WILL BE LIKELY SOME AREAS LATE MONDAY AND
TUESDAY. RAIN AMOUNTS UP TO A HALF INCH ARE POSSIBLE. THERE IS A
CHANCE FOR THUNDERSTORMS THURSDAY NIGHT. IT IS TOO SOON TO TELL IF
THESE STORMS COULD BE SEVERE.
DISCUSSION; LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY WILL
MOVE INTO THE OHIO VALLEY BY TUESDAY AND INTO THE EASTERN GREAT
LAKES WEDNESDAY. A COLD FRONT WILL MOVE ACROSS OUR REGION AROUND
THURSDAY NIGHT PRODUCING A CHANCE OF THUNDERSTORMS. DRY AND MUCH
COOLER WEATHER WILL BE THE RULE BY THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
JH
Drought, Knox
- When
- October 1, 12:00 AM EST to October 2, 7:00 AM EST
- Where
- Knox forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.689, -87.418 (the zone’s center; the record gives no point)
At the beginning of the month, the U.S. Drought Monitor had the far southwestern corner of Knox County under a Severe (D2) drought designation. By October 2nd through the end of the month, that had improved to Moderate (D1) and below.
The Severe (D2) drought conditions that remained from September 2012 were erased across the across the entire state by the middle of October. The wet conditions in October 2012 contributed to the improvement. October started off near average for temperatures early in the month, but the month quickly turned cold and remained that way most of the time. Damage amounts are unknown.
Drought, Daviess
- When
- October 1, 12:00 AM EST to October 2, 7:00 AM EST
- Where
- Daviess forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.702, -87.072 (the zone’s center; the record gives no point)
At the beginning of the month, the U.S. Drought Monitor had the southeastern third of Daviess County under a Severe (D2) drought designation. By October 2nd through the end of the month, that had improved to Moderate (D1) and below. The Severe (D2) drought conditions that remained from September 2012 were erased across the across the entire state by the middle of October. The wet conditions in October 2012 contributed to the improvement. October started off near average for temperatures early in the month, but the month quickly turned cold and remained that way most of the time. Damage amounts are unknown.
Drought, Martin
- When
- October 1, 12:00 AM EST to October 2, 7:00 AM EST
- Where
- Martin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.708, -86.803 (the zone’s center; the record gives no point)
At the beginning of the month, the U.S. Drought Monitor had approximately the southern half of Martin County under a Severe (D2) drought designation. By October 2nd through the end of the month, that had improved to Moderate (D1) and below. The Severe (D2) drought conditions that remained from September 2012 were erased across the across the entire state by the middle of October. The wet conditions in October 2012 contributed to the improvement. October started off near average for temperatures early in the month, but the month quickly turned cold and remained that way most of the time. Damage amounts are unknown.
Drought, Lawrence
- When
- October 1, 12:00 AM EST to October 2, 7:00 AM EST
- Where
- Lawrence forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.841, -86.483 (the zone’s center; the record gives no point)
At the beginning of the month, the U.S. Drought Monitor had approximately the southeastern half of Lawrence County under a Severe (D2) drought designation. By October 2nd through the end of the month, that had improved to Moderate (D1) and below. The Severe (D2) drought conditions that remained from September 2012 were erased across the across the entire state by the middle of October. The wet conditions in October 2012 contributed to the improvement. October started off near average for temperatures early in the month, but the month quickly turned cold and remained that way most of the time. Damage amounts are unknown.
Drought, Rush
- When
- October 1, 12:00 AM EST to October 9, 7:00 AM EST
- Where
- Rush forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.620, -85.466 (the zone’s center; the record gives no point)
At the beginning of the month, the U.S. Drought Monitor had approximately the southern half of Rush County under a Severe (D2) drought designation. By October 9th through the end of the month, that had improved to Moderate (D1) and below. The Severe (D2) drought conditions that remained from September 2012 were erased across the across the entire state by the middle of October. The wet conditions in October 2012 contributed to the improvement. October started off near average for temperatures early in the month, but the month quickly turned cold and remained that way most of the time. Damage amounts are unknown.
Drought, Monroe
- When
- October 1, 12:00 AM EST to October 2, 7:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.161, -86.523 (the zone’s center; the record gives no point)
At the beginning of the month, the U.S. Drought Monitor had the far southeastern corner of Monroe County under a Severe (D2) drought designation. By October 2nd through the end of the month, that had improved to Moderate (D1) and below.
The Severe (D2) drought conditions that remained from September 2012 were erased across the across the entire state by the middle of October. The wet conditions in October 2012 contributed to the improvement. October started off near average for temperatures early in the month, but the month quickly turned cold and remained that way most of the time. Damage amounts are unknown.
Drought, Shelby
- When
- October 1, 12:00 AM EST to October 9, 7:00 AM EST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.524, -85.792 (the zone’s center; the record gives no point)
At the beginning of the month, the U.S. Drought Monitor had approximately the southern half of Shelby County under a Severe (D2) drought designation. By October 9th through the end of the month, that had improved to Moderate (D1) and below.
The Severe (D2) drought conditions that remained from September 2012 were erased across the across the entire state by the middle of October. The wet conditions in October 2012 contributed to the improvement. October started off near average for temperatures early in the month, but the month quickly turned cold and remained that way most of the time. Damage amounts are unknown.
Drought, Johnson
- When
- October 1, 12:00 AM EST to October 9, 7:00 AM EST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.490, -86.102 (the zone’s center; the record gives no point)
At the beginning of the month, the U.S. Drought Monitor had approximately the southeast third of Johnson County under a Severe (D2) drought designation. By October 9th through the end of the month, that had improved to Moderate (D1) and below.
The Severe (D2) drought conditions that remained from September 2012 were erased across the across the entire state by the middle of October. The wet conditions in October 2012 contributed to the improvement. October started off near average for temperatures early in the month, but the month quickly turned cold and remained that way most of the time. Damage amounts are unknown.
Drought, Brown
- When
- October 1, 12:00 AM EST to October 9, 7:00 AM EST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.196, -86.227 (the zone’s center; the record gives no point)
At the beginning of the month, the U.S. Drought Monitor had approximately the southeastern three fourths of Brown County under a Severe (D2) drought designation. By October 9th through the end of the month, that had improved to Moderate (D1) and below.
The Severe (D2) drought conditions that remained from September 2012 were erased across the across the entire state by the middle of October. The wet conditions in October 2012 contributed to the improvement. October started off near average for temperatures early in the month, but the month quickly turned cold and remained that way most of the time. Damage amounts are unknown.
Drought, Jackson
- When
- October 1, 12:00 AM EST to October 9, 7:00 AM EST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.906, -86.037 (the zone’s center; the record gives no point)
At the beginning of the month, the U.S. Drought Monitor had all of Jackson County under a Severe (D2) drought designation. By October 9th through the end of the month, that had improved to Moderate (D1) and below.
The Severe (D2) drought conditions that remained from September 2012 were erased across the across the entire state by the middle of October. The wet conditions in October 2012 contributed to the improvement. October started off near average for temperatures early in the month, but the month quickly turned cold and remained that way most of the time. Damage amounts are unknown.
Drought, Bartholomew
- When
- October 1, 12:00 AM EST to October 9, 7:00 AM EST
- Where
- Bartholomew forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.206, -85.898 (the zone’s center; the record gives no point)
At the beginning of the month, the U.S. Drought Monitor had all of Bartholomew County under a Severe (D2) drought designation. By October 9th, that had improved to Moderate (D1) and then below by the end of the month.
The Severe (D2) drought conditions that remained from September 2012 were erased across the across the entire state by the middle of October. The wet conditions in October 2012 contributed to the improvement. October started off near average for temperatures early in the month, but the month quickly turned cold and remained that way most of the time. Damage amounts are unknown.
Drought, Decatur
- When
- October 1, 12:00 AM EST to October 9, 7:00 AM EST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.307, -85.501 (the zone’s center; the record gives no point)
At the beginning of the month, the U.S. Drought Monitor had all of Decatur County under a Severe (D2) drought designation. By October 9th, that had improved to Moderate (D1) and then below by the end of the month.
The Severe (D2) drought conditions that remained from September 2012 were erased across the across the entire state by the middle of October. The wet conditions in October 2012 contributed to the improvement. October started off near average for temperatures early in the month, but the month quickly turned cold and remained that way most of the time. Damage amounts are unknown.
Drought, Jennings
- When
- October 1, 12:00 AM EST to October 9, 7:00 AM EST
- Where
- Jennings forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.997, -85.628 (the zone’s center; the record gives no point)
At the beginning of the month, the U.S. Drought Monitor had all of Jennings County under a Severe (D2) drought designation. By October 9th, that had improved to Moderate (D1) and then below by the end of the month.
The Severe (D2) drought conditions that remained from September 2012 were erased across the across the entire state by the middle of October. The wet conditions in October 2012 contributed to the improvement. October started off near average for temperatures early in the month, but the month quickly turned cold and remained that way most of the time. Damage amounts are unknown.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Nebraska, October 1 to 31, 2012$119 million · 24 events
- Drought in Texas, October 1 to 31, 2012$120 million · 20 events
- Drought in Illinois, October 1 to 31, 2012$178 million · 8 events
- Drought in Texas, October 1 to 31, 2012$50 million · 24 events
- Drought in Kansas, October 1 to 31, 2012$20 million · 6 events
- Drought in Oklahoma, October 1 to 31, 2012$10 million · 3 events
- Tornadoes and Flash Flood in Tennessee, October 1 to 2, 2012$55,000 · EF1 · 7 events
- Drought in Iowa, October 1 to 13, 201251 events
- Drought in Oklahoma, October 1 to 31, 201248 events
- Flash Flooding and Damaging Winds in Georgia, October 1 to 2, 2012$45,000 · 50 kt wind · 7 events
- Drought in Arkansas, October 1 to 31, 201237 events
- Drought in Missouri, October 1 to 31, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416042, 416043, 416044, 416045, 416048, 416116, 416117, 416118, 416123, 416126, 416137, 416138, 416139.